Anticoagulation-related nephropathy for the internist: a concise review
Mezue K, Ram P, Egbuche O, Menezes RG, Lerma E, Rangaswami J. Anticoagulation-related nephropathy for the internist: a concise review. Am J Cardiovasc Dis. 2020 Oct 15;10(4):301-305. PMID: 33224577; PMCID: PMC7675155
Anticoagulation-related nephropathy (ARN) is a clinical entity that has significant morbidity and mortality consequences/burden but has not been well described. Consequently, ARN has been underdiagnosed and sub-optimally managed. ARN has been reported with warfarin use especially in the setting of supratherapeutic international normalized ratio (INR) but the association is far less established with the use of direct-acting oral anticoagulants (DOAC). Accelerated progression to CKD and ultimately ESRD has been reported in patients with ARN. With the expanding indications for DOAC use, there is growing concern about ARN in the setting of DOAC use and its attendant clinical and socioeconomic burden. In this review, we highlight precautionary measures to aid prompt diagnosis of ARN and suggest possible therapeutic strategies.